Psych Meds Transition

In recent weeks, I’ve spent more time in bed than I typically spend in three months. It’s just been a fairly steady slide into listlessness. I go to therapy but don’t make any progress because I don’t have the energy to do much of anything.

I’ve never experienced this before. I’ve been depressed, yes, but never this incapacitated. You might say, though, that I have been heading this direction for a long time. After my hysterectomy last April, I never recovered to the level of energy that I used to have. Last summer, I was horrified at my own lack of productivity at work.

If I think of it that way, as a long slow slide, it’s a little frightening. At one point, what’s to keep me from ceasing to exist? And in fact, I have had an increasing amount pf more suicidal thinking over the past several months, peaking in January.

So now I have a new psychiatric nurse who didn’t like the combination of meds I was on. I saw her yesterday for a second visit. We are changing everything. I’m continuing to reduce the Effexor. I’m switching from the extended release to slow release bupropion (the generic form of Wellbutrin). There’s an interesting story behind that which I might write about later. I’m off the trazodone, effective immediately, and instead I take amitriptyline at bedtime. That’s a lot of changes at one time, but there are reasons for this.

My last 20 hours have been so strange. I took the amitriptyline at bedtime and skipped the trazodone. I couldn’t fall asleep. I closed my eyes and saw drawings and brightly colored images. My thinking sped up and seemed to go faster and faster. I felt as though it was all on the right side of my brain though, with the other side sluggish. More likely I was developing a headache on one side of my head, but at two in the morning, I was thinking, I wish both sides of my brain would work. And the speed needs to even out.

As the hours went by, I began instead to think about hanging myself. Can I do it with a belt? I started thinking I should get up and try it–just try it. It would be practice, in case I need to do it later, so I know what my options are. There weren’t any emotions attached to this.

Around 4:00, I suddenly sat up, Wait this isn’t working. I should be sleeping. (In fact, I don’t know if some of this time I did sleep, and some of the confused thoughts could have been mixed with dreams). I got up and took a lorazepam, which is supposed to be my back-up sleep option.

Then I slept, restfully, for about six hours. And then today I have been groggy and exhausted. Three times today I pushed myself to get up. I got dressed. I ate breakfast and took my reduced Effexor dose. Very sleepy, I crawled back in bed. A couple of hours later, I got up again. I vacuumed downstairs. I tried to do thing that involved moving around, hoping that would wake me up. But soon, I could hardy stand up, and I went back to bed for several hours. I got up again, made a couple of phone calls, paid a couple of bills, then went back to bed. Still now, at 8:30 at night I can’t stay awake.

I know this is a transition. It probably wouldn’t matter much, except that I have some freelance work that is overdue; that weighs on me. I hope (I have to hope) that a few bumpy days will be well worth a long-term improvement in mood and energy.

6 thoughts on “Psych Meds Transition

  1. I have come off of Effexor before and I can empathize. It’s a nightmare. It really is. It does get better. It gets easier, but it’s a slow ride. Hold on, Q. My thoughts and heart are with you.

    Like

  2. I agree with Bethany this is a big change. I wish there was something I could do, pour some tea for you and maybe just sit in silence so you don’t feel so alone with your hurting brain. I do believe you will come out the other side of this.

    Like

  3. Pingback: We Interrupt This Program To Bring You A Special Update on Effexor Withdrawal | la quemada

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s